Winter Weather, Red River
- When
- January 22, 12:00 AM CST to 9:00 AM CST
- Where
- Red River forecast zone
- Reported by
- Public
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A cold and dry Canadian air mass settled into the Ark-La-Tex during the afternoon and overnight hours on January 19th-20th, behind strong surface high pressure that moved into the region from the Central Plains and Mid-Mississippi Valley. A reinforcement of colder, drier air backdoored southwest into Southeast Oklahoma and Southwest Arkansas during the overnight hours and early morning hours on…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold and dry Canadian air mass settled into the Ark-La-Tex during the afternoon and overnight hours on January 19th-20th, behind strong surface high pressure that moved into the region from the Central Plains and Mid-Mississippi Valley. A reinforcement of colder, drier air backdoored southwest into Southeast Oklahoma and Southwest Arkansas during the overnight hours and early morning hours on January 20th-21st, and lingered throughout the daytime hours into the overnight/early morning hours of January 22nd. However, the upper flow transitioned to southwest during this time ahead of a shortwave trough over Eastern New Mexico and the Texas Panhandle, which shifted east across the Southern Plains and Lower Mississippi Valley during the early morning hours on the 22nd. Large scale forcing ahead of this trough contributed to areas of light precipitation developing over the Ark-La-Tex region, with the dry air mass having to saturate from the top down, contributing to a sleet and snow mix falling across portions of extreme Northeast Texas, Southeast Oklahoma, and the northern sections of Southwest Arkansas. Given the fact that temperatures fell slightly below freezing at the onset of the precipitation, light accumulations of sleet and snow were reported across the northern sections of Northeast Texas, generally along and northeast of an Avery, to Dekalb and Atlanta line, with amounts ranging from 0.2-0.3 inches. This did result in some patchy ice developing on some of the area roadways and bridges during the early morning, before temperatures climbed back above freezing by mid morning.
The following are snow and sleet reports from various locations across Northeast Texas from the morning of January 22nd: In Avery (Eastern Red River County), 0.3 inches of snow was recorded, on the Texas side of Texarkana (Eastern Bowie County), 0.2 inches of sleet was recorded, and in Atlanta (Eastern Cass County), 0.2 inches of sleet was recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 11:59 PM CST, 1 minute earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1159 PM CST Tue Jan 21 2020
.AVIATION...
For the ArkLaTex terminals along and N of I-20 middeck rain is on
approach over N TX movg into our terminals 06-15Z with -sn over
to all ra by 15Z. Fzra is possible w/ the freezing line along and
NE of the Red River. SFC winds will be E/SE 1020KT helping to
warm in the aftn and bring the fog, plus ground temps are in the
mid 40s. Any issues will be quick to dvlp 12-15Z, but be short
lived with melting from above and below during the mid/late
morning. All day ra lingers overnight to noon Thurs w/ fropa.
/24/
&&
.PREV DISCUSSION... /issued 1045 PM CST Tue Jan 21 2020/
UPDATE...
To rain with onset and add fog for the afternoon. Then showers
tomorrow evening and isolated thunder after midnight tomorrow.
SHORT TERM.../Tonight through Wednesday night/
No changes to going temperature forecast with warmer low 40s in TX
and 30s elsewhere, even freezing already at El Dorado, Bastrop and
Ruston. The large shield of light rain and drizzle so far
continues over OK/TX and is going to edge our way right about
midnight and deteriorate overnight as wet bulbing gets us down to
saturation. The onset light rains will chill the air column to
support light snow overnight and then still after daybreak air temps
will not budge quickly, so we extended morning freezing rain
areas N of I-30 until Noon with the coming advisory update. Also
models painting in areas and patchy FOG during the afternoon as
the warm air slowly creeps in on the SE winds. /24/
PREV DISCUSSION... /issued 350 PM CST Tue Jan 21 2020/
SHORT TERM.../Tonight through Wednesday Night/
Conditions to quickly deteriorate overnight as a vigorous mid to
upper-level disturbance translates east across the region. With
temperatures at or slightly below freezing ahead of the impulse, a
wintry mix of precipitation can be expected across portions of
southeast Oklahoma, southeast Arkansas and northeast Texas
tonight. As surface and upper-ridge shift east, southerly flow
will race northward quickly warming the atmospheric column.
However, as this process occurs, a sleet snow mix will gradually
transition to freezing rain across southeast Oklahoma and
southwest Arkansas by daybreak. Although this will be a short
lived event, could see snow accumulations of up to a quarter of an
inch with freezing rain amounts of up to a tenth of an inch on
elevated surfaces. This could cause some hazardous driving
conditions on area bridges. Therefore a Winter Weather Advisory is
in effect from Midnight through 9 AM.
Precipitation to transition to rain across the entire region by
mid-morning, continuing throughout the day as the upper-trough
shifts east. Afternoon high temperatures on Wednesday to climb
into the mid 40s.
Otherwise, rainfall to linger into the overnight hours with lows
on Thursday morning to fall into the mid 30s to lower 40s.
Rainfall totals throughout the event to average around an inch.
/05/
LONG TERM.../Thursday through Monday Night/
Widespread showers and a few embedded thunderstorms will continue
Thursday across the region as large scale forcing from a shortwave
trough moving across Oklahoma and northern Texas will result in a
broad area of isentropic ascent across the Southern Plains. Some of
the precip could be moderate to heavy at times with rainfall amounts
up to an inch possible. By Thursday afternoon, a closed low over the
Central Plains will dive southeastward through Northern
Arkansas/Southern Missouri, pulling an associated cold front through
the region, and ending rain chances Thursday evening.
Dry conditions will continue Friday and Saturday with temps near
seasonal normals as high pressure builds into the region. The high
will slide eastward late Saturday ahead of a weak disturbance diving
southeast across the forecast area on Sunday. This system may help
to focus the development of a few showers across the region as it
swings through. Moisture availability is somewhat in question, so
only slight chance PoPs were mentioned. Dry weather should return
for Monday as an upper ridge builds across the Central CONUS.
Temperatures will also warm back to above normal levels by
Sunday/Monday with highs in the 60s and overnight lows in the 40s.
/20/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 34 44 40 56 / 20 80 100 90
MLU 29 44 39 55 / 0 30 90 90
DEQ 30 39 35 50 / 40 90 100 80
TXK 32 40 37 51 / 20 90 100 80
ELD 29 41 36 51 / 0 60 100 90
TYR 36 47 43 57 / 60 90 90 50
GGG 35 46 41 58 / 40 90 90 60
LFK 37 52 45 63 / 40 90 90 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until noon CST Wednesday for ARZ050-051-
059.
LA...None.
OK...Winter Weather Advisory until noon CST Wednesday for OKZ077.
TX...None.
&&
24/05/20Hazardous Weather Outlook National Weather Service Shreveport LA 435 AM CST Tue Jan 21 2020 ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108-109- 111-112-221200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain- Red River-Bowie-Franklin-Titus-Morris-Cass- 435 AM CST Tue Jan 21 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, northwest Louisiana, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A light wintry mix of rain, snow, sleet, and freezing rain will be possible from early Wednesday morning through noon Wednesday across Southeast Oklahoma, Southwest Arkansas, and portions of Northeast Texas and extreme northern sections of Northwest Louisiana. Little to no ice accumulations are expected. Snow accumulations of a tenth of an inch or less will be possible in Southeast Oklahoma and adjacent portions of Southwest Arkansas, but a few locally higher amounts will be possible, especially in the higher terrain. Temperatures will slowly warm and the precipitation will become all liquid rain by Wednesday afternoon. Widespread showers will continue until late Thursday afternoon or evening. A few isolated thunderstorms will be possible Wednesday afternoon through sunrise Thursday, especially across East Texas. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. LAZ005-006-010>014-017>022-TXZ110-124>126-136>138-149>153-165>167- 221200- Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Camp-Wood-Upshur-Marion- Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 435 AM CST Tue Jan 21 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Showers will develop across the area early Wednesday morning and will gradually become widespread across the entire area by Thursday. A few isolated thunderstorms will be possible from Wednesday afternoon through sunrise Thursday morning, especially across East Texas. The rain should gradually end from west to east late Thursday afternoon and Thursday evening as a cold front moves across the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 09
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867159, 867161, 867162.